Hello and thank you for providing this most valuable service.
I am a soon-to-be 43 year-old woman and I'm terrified of what's going on with my body. I suffer from what has been diagnosed as panic disorder and GAD. I am currently taking .5 mg of clonazapam because I have tried all of the SSRI's and they make my primary symptoms, tachycardia and palpitations, worse.
Last Thursday afternoon, I was sitting in a chair doing some paperwork, when I felt my heart "skip" a beat. Immediately, it began to race faster than it ever has before. I was terrified, which I know didn't help, stuck a .5 mg of clonazapam under my tongue and drove myself to the ER. They did some EKG's and bloodwork. The EKG's showed tachycardia, upper 150's-160, but they didn't mention anything about an abnormal rhythm. The most interesting finding was that my potassium level was very low, 2.5. They kept me overnight, gave me ativan, 3 big postssium pills, an IV with potassium, and 25 mg Tenormin. My cardiac enzymes were measured several times, they were fine, so I guess I didn't have a heart attack. (Thank God!) (I should also mention that I have recently had a normal echo and a 24 hour Holter that showed some tachycardia (152), but it again was normal rhythm, so they told me it was nothing to worry about. It was probably a panic attack.) The hospital discharged me the next day with instructions to keep taking the Tenormin and clonazapam and set up an appointment for a Persantine Cardiolyte test.
My question for you is this....Why aren't they cheking out the reason for the potassium depletion? Everything I've read indicates that very low potassium can cause the very thing I'm experiencing with my heart. From my reading, I also understand that a reading that low is usually from an abnormal potassium loss somehere, either kidneys or GI tract. I am not anorexic nor bulimic. I eat a normal diet where, from what I understand, is not a very likely cause of a K level this low.
Do you have any suggestions for me? I'm afraid of the Persantine test because I've read about it and it doesn't seem like the kind of thing that would go over real big with a panic patient. Any help you could offer would be greatly appreciated.
2.5 is rather low for a potassium (K) and I also wonder why it was so low. Had you been taking any diuretics or laxatives? These are known to lower K. If no then the kidney is a good place to check next. You may need some tests such as a urinalysis or 24-hour urine collection. Your internist should be able to do this work-up.
I guess it's not unreasonable to get the Persantine but I suspect it will be normal. There is a reversal agent they can give you if you start to feel panic but you should tolerate it without much problems. Based on the finding of the Persantine your evaluation should proceed down the cardiac track or the kidney pathway.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.